Recognize:

Recognizing when an overdose has occurred is the first step in reversing the overdose.

The number one sign of an overdose is unresponsiveness.
Other signs include: Not breathing, turning blue or pale, deep snoring, vomiting, gasping, gurgling

If you suspect the person has taken an opioid, you should respond as if they are experiencing an opioid overdose.

Respond:

1. Sternal Rub
With a fist, rub your knuckles down the front of their rib cage (sternum) up and down to initiate a response.

If they do not wake up continue with the following steps:

2. Call 911

3. Administer Naloxone
Links to naloxone administration instructions for each type of naloxone are listed at the bottom of this page.
The video below reviews basic facts about naloxone, how to recognize and respond to an overdose, and how to administer intramuscular naloxone.

4. Rescue Breathing
a) Turn the subject on their side and remove any blockages from airways
b) With the subject laying on their back, tilt the head back, pinch nose, and give 1 breath every five seconds.

5. Turn the person on their side with their body supported by bent knee, hand under their head, and face turned to the side. This is known as the recovery position.

6. Stay with them until help arrives. If you called 911, provided your name to law enforcement, and didn’t call during an arrest or search by police then you may be protected under the Good Samaritan Law.

 

Additional Resources

Hoja de Información/Instructional Sheets:

Instructional Videos: